Starting"Big 3": Anyone take Zofran (ondansetron) for nausea?

Posted by jeannie55 @jeannie55, Jun 13 10:55am

After a lifetime of frequent respiratory infections, I was recently (finally) diagnosed with MAC. But that's not all! During some lab tests it was determined that I also have Alpha-1 antitrypsin deficiency and very low IgM levels.
Don't worry if you haven't heard of these… most people (including doctors) haven't either. The Alpha-1 is a genetic disorder that I obtained from my parents. They must both have been carriers, and I inherited that gene. It means I have always had a very weak immune system that has resulted in multiple infections. Because of that (doctors think), I developed bronchiectasis along the way too. Low Alpha-1 (some people have none) can be improved by receiving infusions of immunoglobins to increase the levels. However, that happens twice a week indefinitely! IgM is the first line of defense when infections occur in the body. My low levels have prevented me from fighting off much of anything! There's nothing that can be done to treat low IgM.
After getting these results, my pulmonologist immediately referred me to the ID doctor. I'm very confident in his abilities and glad I'm working with him. He told me that in his many years of practice, he's never had a patient with MAC and Alpha-1, let alone with MAC, Alpha-1 and low IgM!!
All of that being said, I don't have many symptoms. I've had a chronic cough forever, but have stayed relatively healthy during Covid. I'm very active with volunteer work and helping out a lot with my grandsons. I've had numerous discussions with my ID doctor about the risks/benefits of beginning the MAC treatment, I've finally decided to do so.
Thank you if you've read all of this so far! I've been reading all of your comments as I've been deciding whether to begin treatment. I'll keep you posted on my success with the meds. One quick question – does anyone take or need to take Zofran (ondansetron) for nausea? My doctor prescribed it when he prescribed the other three meds.

Interested in more discussions like this? Go to the MAC & Bronchiectasis group.

Thanks for posting. I have all the same health issues as you do. My doctors have been scratching their heads on how to treat me. Glad they have created a treatment program for you.

REPLY

I was also prescribed Zofran but after a short time I found I no longer was so nauseous that I needed it. Weight stabilized. I did find it helped to take the Big 3 an hour before bed and 2 to 3 hours after my evening meal.

REPLY

I was prescribed Zofran, however, it gave me a terrible headache.
New to this site. The Big 3, only after 14 days of being on it, has really upset my stomach. None of the nausea meds seem to help. I'm thinking, the damage to my liver is the cause of the nausea.

REPLY

I found that following the recommendation of 1 hour after meal and a saltine has held off nausea (sometimes I feel a little stomach ache still). On azithromycin and ethambutol only now at 6 months. Best wishes.

REPLY

Welcome @jeannie55. I revised the title of the discussion you started to include your question about nausea meds along with starting anti-biotics. I hope you saw the helpful responses from fellow members @crepass @macinpa @shirleye2 and @miloandlisa.

You may also be interested in these related discussions:
– Just started big 3 for MAC: Questions about dosing and more: https://connect.mayoclinic.org/discussion/just-started-the-big-3-for-my-mac/
– The big 3 antibiotics for MAC: https://connect.mayoclinic.org/discussion/the-big-3-antibiotics-for-mac/
– Alpha-1 Antitrypsin Deficiency – just been diagnosed https://connect.mayoclinic.org/discussion/alpha-1-antitrypsin-deficiency-just-been-diagnosed/

Jeannie, How was day 1?

REPLY

Hi @jeannie55 – When I was going through chemo, I was prescribed 2 meds for nausea. One was Lorazepam, the other was Zofran. I was instructed to start with the Lorazepam, and to take it at the slightest hint of the onset of nausea. So after my first treatment when I had just a hint of nausea I took the Lorazepam. It did help with the nausea but it also really zapped me out – I basically stayed in bed and slept. When I did get out of bed I was really "out of it" in the words of my adult children. So during my first follow up visit I discussed this with my medical team. They suggested that the next time, I start with Zofran. They assured me that within 20 minutes of taking it, I would have relief from my nausea. So after my second treatment, that's what I did. And like clockwork, 20 minutes later I had no nausea whatsoever. And, I could function just fine, no brain fog, no being "out of it". I am a teacher and continued teaching throughout my treatments. I believe the Zofran helped allow me to do this. For me, it was a lifesaver. But everyone is different. I hope your experience is a positive one!

REPLY
@colleenyoung

Welcome @jeannie55. I revised the title of the discussion you started to include your question about nausea meds along with starting anti-biotics. I hope you saw the helpful responses from fellow members @crepass @macinpa @shirleye2 and @miloandlisa.

You may also be interested in these related discussions:
– Just started big 3 for MAC: Questions about dosing and more: https://connect.mayoclinic.org/discussion/just-started-the-big-3-for-my-mac/
– The big 3 antibiotics for MAC: https://connect.mayoclinic.org/discussion/the-big-3-antibiotics-for-mac/
– Alpha-1 Antitrypsin Deficiency – just been diagnosed https://connect.mayoclinic.org/discussion/alpha-1-antitrypsin-deficiency-just-been-diagnosed/

Jeannie, How was day 1?

Jump to this post

Thanks for your help, Colleen. Thanks, too, for asking how I'm doing.
Day 1 of meds was pretty uneventful. No nausea at all. I think I felt just a "little off", but I'm not sure. I just had bright orange urine, which I had expected.
Today was Day 2 – no MAC meds. But… when I woke up I had a little bit of stomach cramping. It was followed by pretty much all day diarrhea. I think I counted 8 times. I still have no nausea, but off and on have had an achy stomach. I haven't eaten much. I take meds again tomorrow, and I will wait to see what happens the following day. If there's more diarrhea, I'll contact my doctor.

REPLY
@jeannie55

Thanks for your help, Colleen. Thanks, too, for asking how I'm doing.
Day 1 of meds was pretty uneventful. No nausea at all. I think I felt just a "little off", but I'm not sure. I just had bright orange urine, which I had expected.
Today was Day 2 – no MAC meds. But… when I woke up I had a little bit of stomach cramping. It was followed by pretty much all day diarrhea. I think I counted 8 times. I still have no nausea, but off and on have had an achy stomach. I haven't eaten much. I take meds again tomorrow, and I will wait to see what happens the following day. If there's more diarrhea, I'll contact my doctor.

Jump to this post

@jeannie55: I have been taking the Big 3 for over a year. With a negative MAC culture last August, my Infectious Disease doctor reduced the antibiotics to 3 days a week. I tolerated them up until the past month or so when I started feeling nauseous. I found taking them on an empty stomach with a few saltine crackers helps. In addition, eating yogurt and taking a good probiotic is helpful. When you have the diarrhea, try drinking ginger ale or coke in small sips but be sure to flatten them before drinking. It will take some time for your system to adjust to the Big 3.
Also schedule regular bloodwork to check your liver if you are taking Rifampin and schedule eye exams if you are taking ethambutol. Good luck. This is a long journey. Take it one day at a time. Good luck!

REPLY
Please sign in or register to post a reply.
  Request Appointment